Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Des Moines, IA

June 16, 2012Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2012, 4:41 PM CDT for Wapello County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 4:41 PM CDT (21:41 UTC)
Expired
Jun 16, 2012, 5:07 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:45 PM CDTTSTM WND DMG9 Ne Agency, IANUMEROUS 4 TO 6 INCH DIAMETER TREE BRANCHES DOWN. ESTIMATED 65 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 12:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS53 KDMX 162141
SVRDMX
IAC179-162215-
/O.NEW.KDMX.SV.W.0117.120616T2141Z-120616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 515 PM CDT

* AT 436 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 6 MILES WEST OF ABINGDON...OR 9 MILES EAST OF
  OTTUMWA...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN WAPELLO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IMMEDIATELY GO TO A BASEMENT OR SMALL
INTERIOR ROOM...AWAY FROM WINDOWS. EXTENSIVE DAMAGE AND INJURY ARE
LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A REINFORCED
BUILDING. WIDESPREAD DESTRUCTIVE WINDS CAN PRODUCE DAMAGE AND SERIOUS
INJURY SIMILAR TO A TORNADO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO URBAN STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4090 9233 4109 9239 4116 9241 4117 9240
      4117 9218 4116 9217 4090 9217
TIME...MOT...LOC 2141Z 248DEG 38KT 4109 9219
WIND...HAIL 70MPH <.75IN

$$

DONAVON
1 follow-up statement
387 
WWUS53 KDMX 162207
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
507 PM CDT SAT JUN 16 2012

IAC179-162215-
/O.CAN.KDMX.SV.W.0117.000000T0000Z-120616T2215Z/
WAPELLO IA-
507 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WAPELLO COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE THOUGH THE 
CHANCES FOR SEVERE STORMS WILL BE DIMINISHING OVER THE NEXT ONE 
HOUR...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 4090 9233 4109 9239 4116 9241 4117 9240
      4117 9218 4116 9217 4090 9217
TIME...MOT...LOC 2205Z 248DEG 38KT 4119 9188

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:37 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 16, 3:37 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT SAT JUN 16 2012

.SHORT TERM.../TONIGHT/
MAIN ISSUE WILL BE VERY EARLY IN THE FORECAST PERIOD AS ONGOING
CONVECTION MOVES THROUGH SOUTHERN IOWA.  MAIN CONCERN WILL BE WITH
STRAIGHT LINE WINDS AND TO A LESSOR EXTENT LARGE HAIL AS OVERALL
SHEAR IS RATHER WEAK. THIS CONVECTION WILL MOVE ALONG AN AXIS OF
INSTABILITY NEAR THE IA/MO BORDER THIS EVENING AND EXIT TO THE EAST
LATER THIS EVENING.  OTHERWISE...BOUNDARY WILL PASS THROUGH THE
STATE TONIGHT WITH SOME SHORT LIVED COOLER AND DRIER AIR...
ESPECIALLY IN THE NORTHWEST HALF OF THE CWA.

.LONG TERM.../SUNDAY THROUGH SATURDAY/
MAIN CONCERN FOR BEGINNING OF EXTENDED WILL BE TEMPERATURES AND
PRECIPITATION CHANCES. COULD SEE THUNDERSTORMS ACROSS THE SOUTH
SUNDAY AFTERNOON AS FRONTAL BOUNDARY LINGERS. ANOTHER AREA OF LOW
PRESSURE WILL PUSH ACROSS CANADA FOR THE END OF THE WEEKEND...WITH
ANOTHER FRONTAL BOUNDARY PUSHING ACROSS THE NORTHERN PLAINS FOR
SUNDAY NIGHT...WITH THE BEST CHANCES FURTHER TO THE NORTH IN
MINNESOTA...BUT COULD SEE THUNDERSTORMS IN CWA WITH GOOD RAINFALL
POTENTIAL...ESPECIALLY IN THE NORTH WITH SOUTHERLY FLOW AND WAA
AHEAD OF BOUNDARY. WITH WAA AND SOUTHERLY FLOW TEMPERATURES WILL
WARM SIGNIFICANTLY AHEAD OF BOUNDARY...WITH GOOD MIXING ON
MONDAY AND 850MB TEMPERATURES NEAR 25C TEMPERATURES WILL WARM
CONSIDERABLY...HAVE BUMPED TEMPERATURES UP A FEW DEGREES FOR
MONDAY ESPECIALLY ACROSS THE SOUTH...AND MAY NEED A HEAT ADVISORY
FOR THE AREA MONDAY...WITH HI VALUES NEARING 105F. HOWEVER...WILL
BE DEPENDENT ON RH VALUES...BUT WITH GOOD SOUTHERLY FLOW CONFIDENT
IN A HOT AND HUMID DAY.

LOW IN CANADA WILL FINALLY PUSH EASTWARD ACROSS THE UPPER
PLAINS...BUT APPEARS BEST CHANCES FOR PRECIPITATION WILL REMAIN
FURTHER NORTH FOR MONDAY NIGHT THROUGH TUESDAY...BEFORE PUSHING
ACROSS THE CWA. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT FOR
TIMING AND PLACEMENT OF THE FRONTAL BOUNDARY...WITH THE GFS AND GEM
FASTER THAN THE ECMWF...BUT LATEST ECMWF RUNS ARE COMING MORE IN
LINE WITH FASTER SOLUTION...AND HAVE THEREFORE TRENDED TOWARDS THE
GFS THROUGH END OF WEEK. TEMPERATURES WILL COOL BEHIND
SYSTEM...WITH NEAR NORMAL TEMPERATURES FOR THE END OF THE WEEK.
FOR REMINDER OF THE PERIOD...LARGE RIDGE WILL BUILD INTO THE
PLAINS...WITH SHORT WAVES PUSHING DOWN RIDGE AND SCATTERED
CHANCES FOR PRECIPITATION THROUGH THE WEEKEND.

&&

.AVIATION...16/18Z
MCV MOVING ACRS NORTHERN MISSOURI WILL PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS IN SOUTHERN IOWA WITH ISOLATED TO SCATTERED CONVECTION
IN THE NORTH ALONG A WEAK BOUNDARY SLIDING THROUGH THE STATE THIS
AFTERNOON.  MVFR TO ISOLD IFR CONDITIONS WILL OCCUR IN AND AROUND
THE STORMS ALONG WITH GUSTY WINDS.  THIS PRECIPITATION WILL SLIDE
SOUTHEAST THIS EVENING WITH WIDESPREAD VFR CONDITIONS OVERNIGHT
ALTHOUGH THERE WILL BE SOME THREAT OF FOG DEVELOPMENT TOWARD MORNING
WITH THE RAINFALL FROM THIS AFTERNOONS STORMS ALONG WITH LIGHT
WINDS.  THE VFR CONDITIONS WILL PERSIST INTO SUNDAY AS A WARM
AIRMASS EXPANDS INTO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...AWB
AVIATION...COGIL
Hazardous weather outlook, Jun 16, 1:49 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
149 PM CDT SAT JUN 16 2012

IAZ070>075-081>086-092>097-171100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
149 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING WITH SOME SEVERE WEATHER. MAIN THREAT WILL BE FROM
DAMAGING STRAIGHT LINE WINDS ALONG WITH LARGE HAIL. LOCALIZED
HEAVY RAINFALL IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA
SUNDAY. SEVERE WEATHER IS NOT EXPECTED.

HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES
APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON.
THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND
OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF
THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING...AND AGAIN AROUND MIDWEEK.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
149 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE THIS AFTERNOON BEFORE
BEING RELEGATED TO THE SOUTHEAST THIRD OF IOWA THIS EVENING. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST OVER FAR SOUTHERN IOWA
SUNDAY...AND ACROSS NORTHERN IOWA SUNDAY NIGHT INTO MONDAY
MORNING. SEVERE WEATHER IS NOT EXPECTED.

HEAT AND HUMIDITY WILL RETURN BY MONDAY WITH HEAT INDICES
APPROACHING OR JUST EXCEEDING 100 DEGREES DURING THE AFTERNOON.
THUNDERSTORM CHANCES THEN INCREASE TUESDAY NIGHT NORTHWEST AND
OVER THE ENTIRE AREA BY WEDNESDAY NIGHT AND THURSDAY. A FEW OF
THESE STORMS MAY BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...AND AGAIN AROUND
MIDWEEK.

CC

In the hours before

Local storm report, Jun 16, 11:57 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     4 E VARINA              42.66N 94.82W
06/15/2012                   POCAHONTAS         IA   PUBLIC

            SEVERAL 6 INCH LIMBS DOWN ACROSS THE YARD. PEA SIZE HAIL
            ALSO OBSERVED. TIME ESTIMATED FROM RADAR.

&&

DEITSCH
Special weather statement, Jun 16, 1:30 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT SAT JUN 16 2012

IAZ092-093-161900-
RINGGOLD-TAYLOR-
130 PM CDT SAT JUN 16 2012

...STRONG THUNDERSTORM TO AFFECT TAYLOR AND NORTHWEST RINGGOLD
COUNTY...

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAYLOR COUNTY...MOVING NORTHEAST AT
25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAVITY...            BLOCKTON...           CONWAY...
  SHARPSBURG...         LENOX...              CLEARFIELD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

DEITSCH
Local storm report, Jun 16, 4:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     OTTUMWA                 41.02N 92.42W
06/16/2012                   WAPELLO            IA   UNKNOWN

            3 INCH OR LARGER TREE BRANCHES DOWN.

&&

DEROY
Local storm report, Jun 16, 4:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 SW OTTUMWA            40.99N 92.44W
06/16/2012                   WAPELLO            IA   TRAINED SPOTTER

            MEDIUM SIZED TREE DOWNED ALONG WITH NUMEROUS OTHER
            BRANCHES. MINOR STREET FLOODING REPORTED AS WELL.

&&

CCOGIL
Local storm report, Jun 16, 4:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     OTTUMWA AIRPORT         41.11N 92.45W
06/16/2012  M54 MPH          WAPELLO            IA   ASOS

            WIND GUST AT THE OTTUMWA ASOS

&&

CCOGIL
Local storm report, Jun 16, 4:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     6 SSW OTTUMWA           40.94N 92.45W
06/16/2012                   WAPELLO            IA   TRAINED SPOTTER

            NUMEROUS 6 INCH AND LARGER TREE LIMBS DOWN. HEAVY RAIN.

&&

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:40 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union50 min
Jun 16, 2:28 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union47 min
Jun 16, 2:44 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne46 min
Jun 16, 2:57 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold48 min
Jun 16, 3:30 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
Jun 16, 3:44 PM CDTSevere Thunderstorm WarningDMXDavis31 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningDMXDavis, Monroe, Wapello38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.